HPLC detects acetaminophen-cysteine adducts in patients with acetaminophen overdose

March 31, 2011

Researchers observe and analyze concentrations of acetaminophen-cysteine adducts using HPLC with electrochemical detection.

A team of researchers from the Rocky Mountain Poison and Drug Center, the University of Colorado, Vanderbilt University, Arkansas Children’s Hospital, Michigan State University, and the University of Massachusetts has observed and analyzed concentrations of acetaminophen-cysteine adducts (APAP-CYS) using high-pressure liquid chromatography with electrochemical detection.

Acetaminophen toxicity is a significant contributing factor to acute liver failure, but concentrations of acetaminophen may go undetected by the time acute liver failure develops. Therefore, there is a great need for an indicator with an extended detection time. APAP-CYS specifically indicates exposure to acetaminophen, as concentrations greater than 1.1 nmol/mL suggest an overdose, which can lead to hepatic injury. In this study, the team investigated APAP-CYS concentrations that occur as a result of therapeutic dosing, toxicity from repeated dosing, and hepatic injury caused by non-acetaminophen hepatotoxins.

Three subject groups — nondrinkers, moderate drinkers, and alcohol abusers — were administered 4 g of acetaminophen per day. In a second study, patients who already had an overdose of acetaminophen, or another hepatotoxin, were observed. In each study, the patient samples were processed with gel filtration, and APAP-CYS was determined by high-pressure liquid chromatography using electrochemical detection. The team’s findings support earlier studies that claim APAP-CYS is a biomarker of acetaminophen exposure, with adduct concentrations dependent on the degree of exposure.

“It is likely that APAP-CYS will be a useful diagnostic test in cases in which the history and standard laboratory testing are not sufficient to establish acetaminophen as a cause of liver injury,” writes the team in the March 2011 issue of BMC Gastroenterology.